Colorado, 2022Winter Storm in Colorado, December 1 to 2, 2022
December 1 to 2, 2022 · NWS GJT · 4 events in 4 counties and zones
A quick moving but powerful cold front pushed across western Colorado and brought moderate to heavy snow to the northern and central mountains. Additionally, gusty winds occurred with winds exceeding 60 mph at times, resulting in blizzard-like conditions and significantly reduced visibilities.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving but powerful cold front pushed across western Colorado and brought moderate to heavy snow to the northern and central mountains. Additionally, gusty winds occurred with winds exceeding 60 mph at times, resulting in blizzard-like conditions and significantly reduced visibilities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 1, 4:38 PM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Dec 1, 4:38 PM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
438 PM MST Thu Dec 1 2022
.SHORT TERM...(Tonight through Friday night)
Issued at 319 PM MST Thu Dec 1 2022
Temperature readings are climbing into the upper 40's to upper
50's this afternoon, as the region resides under a strong
southwesterly regime. This warm air mass won't last much longer,
however, as the next system barrels into the PacNW coast. Upper
level moisture is already streaming across the Western Slope in
the form of high clouds; a precursor of this storm saturating the
atmospheric column from the top, down. Temperatures will follow
the usual diurnal curve and tick downward with the loss of
sunlight this evening. However, increasing winds aloft will
prevent the surface from completely decoupling tonight, and
continue to mix strong southwesterly winds down to ground level.
By midnight tonight, the upper level low will have swung over the
Northern Rockies and nudged a 100-110kt jet directly overhead.
Moving down the atmospheric column, 700mb winds crank up to 50 to
60 kts under these prefrontal conditions, with the surface cold
front dragging across northern Utah. A leading plume of moisture,
carried across the Desert Southwest will advance into the CWA,
generating snow across the higher elevations of the Uintas in
northeast Utah first. South facing aspect are favored in this
regime, though snow level remain high with this initial warm
surge.
Over the next 12 hours, road conditions deteriorate as the
moisture plume and trailing cold front engulf the Western Slope.
Cold air trickling in with the rapidly lowering pressure will
trudge snow levels down the mountain overnight. In addition, the
cold front and bands of snow are progged to tip-toe into the
forecast area just prior to sunrise. The surface boundary will
trek east- southeast into Colorado through morning hours Friday.
Dynamic forcing associated with the front will also drive snow
levels down to valley floors over northwest Colorado, and produce
periods of heavy snow in localized bands. Surface winds still
running up to 60 mph in combination with snow and/or bands of snow
may result in squall- like conditions. Due to potential impacts
from bands of snow and winds, decided to shift High Wind Watches
to Winter Weather Advisories along the Hwy 40 corridor.
By mid morning, the frontal boundary and regions of 100-200 J/kg
of CAPE advance towards the I-70 corridor and Hwy 82. Similar
concerns here as northwest Colorado valleys have warranted the
inclusion of these zones to the winter weather highlight package.
Winds alone will make for difficult travel along these corridors.
Now, throw in the mix of snow and bands of snow, on top of winds,
conditions can result in periods with near zero visibility and the
possibility for a flash freeze on roads during morning commute.
Shifting attention downstream the Colorado River Basin, snow
becomes less of a concern. However, winds remain potent. Have also
expanded Wind Advisories into western Colorado valleys to account
for the intensifying winds in prefrontal and post frontal
conditions. Total snow accumulation decreases over terrain south
of the Sawatch, Elks, West Elks, and Grand Mesa so have kept the
San Juans and Uncomp. Plateau in a Winter Weather Advisory.
However, the combination of wind, snow and blowing snow will still
create hazardous travel through morning hours.
Today's forecast package made a bundle of highlights messier, but
the main gist to pass along is that strong winds and snow will
result in a rather unpleasant Friday morning. Delay travel if
possible, or give yourself some extra time if you must slump over
mountain passes. Conditions improve from west to east tomorrow
afternoon. As the system slides further east, the trough rapidly
weakens and is absorbed in southwesterly flow across the Plains.
Temperatures drop in the wake of the cold front, with mostly clear
conditions progged for Friday night.
.LONG TERM...(Saturday through Thursday)
Issued at 319 PM MST Thu Dec 1 2022
An unsettled pattern will remain in place through much of the long
term periods. Chances for precipitation will be a daily
occurrence in one part of the CWA or another. This is all being
driven by one or two long-wave troughs over the Pacific Northwest.
Saturday and Sunday, energy and moisture being advected out ahead
of the main disturbance will progress inland. This will initiate
on and off again opportunities for precipitation starting on
Saturday afternoon. While there may be some weak dynamic support,
this looks to be largely orographically forced. Shortwaves will
continue through the flow through much of early next week. Given
the ample moisture injecting into the region with the parent low
remaining over near the Pacific Northwest, it won't take much of a
nudge to get precipitation falling. The best upper level forcing
appears to occur on Monday, as a jet streak moves overhead. This
is the timeframe during which snow rates approach their maximum
(up to roughly 1/2 inch per hour). Outside of Monday, snowfall
rates aren't likely to exceed 1/4 inch per hour generally
speaking. Models do suggest that the parent low will close from
the jet over California by mid week and then move across the
southwest CONUS late in the week. If this scenario does occur, it
would favor the southern aspects of the southwest Colorado
mountains (for a change) as it sweeps north and east through the
region. Stay tuned to future forecasts for more details as this
situation evolves.
Overall, temperatures start out near normal on Saturday and then
slowly climb slightly above normal. Behind the Monday disturbance,
temperatures will fall a few degrees below normal. With the
increased cloud cover on Sunday and Monday mornings, expect
relatively mild nights near or above freezing in some low valleys as
far north as Rifle.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 434 PM MST Thu Dec 1 2022
VFR conditions are expected to prevail through at least 06z
tonight, although KRIL/KEGE/KASE may drop below ILS breakpoints
before that point at CIGS start to drop. LLWS will affect all TAF
sites through the next 18-24 hours as strong southwesterly winds
aloft continue. These winds may mix down to the surface, bringing
gusty winds up to 30 knots during the overnight and early morning
hours. Snow showers at the higher elevation sites, and rain
showers for the lower elevations, will begin tonight spreading
from north to south. The strong winds combined with the snow will
lower VIS for the high elevation TAF sites, with conditions
deteriorating after 06z to IFR. Expect improving conditions for
most sites after 18z tomorrow.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from midnight tonight to 5 PM MST Friday
for COZ001>003-005-008.
Winter Storm Warning from midnight tonight to 5 PM MST Friday
for COZ004-009-010-012-013.
Wind Advisory from 10 PM this evening to 3 PM MST Friday for
COZ006-007-011-014-020.
Winter Weather Advisory from 6 AM to 5 PM MST Friday for
COZ017>019.
UT...Wind Advisory from 10 PM this evening to 3 PM MST Friday for
UTZ027-029.
Winter Storm Warning from 9 PM this evening to 11 AM MST Friday
for UTZ023.
&&
SHORT TERM...ERW
LONG TERM...SS
AVIATION...TGJTHazardous weather outlook, Dec 1, 5:14 AM MST, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
514 AM MST Thu Dec 1 2022
COZ001>014-017>023-UTZ022>025-027>029-021215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
514 AM MST Thu Dec 1 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Southwest winds will increase this evening into the overnight with
potential for gusts to reach or exceed 50 mph at times in some
areas ahead of a strong cold front. Snow will also increase over
the mountains late this evening into the overnight hours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A strong cold front and storm system will move through the area
Friday morning into the early afternoon, resulting in heavy
mountain snow, strong winds and falling temperatures. Unsettled
weather continues through the coming weekend into early next week
as another storm system moves through.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Storm, West Elk and Sawatch Mountains
- When
- December 1, 9:00 PM MST to December 2, 2:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 4 to 7 inches of snow fell across the area with locally higher amounts of up to 14 inches estimated at the Scofield Pass SNOTEL site. Winds gusted up to 70 mph at times.
Winter Storm, Elkhead and Park Mountains
- When
- December 1, 11:00 PM MST to December 2, 11:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area with locally higher amounts of up to 12 inches estimated at the Tower SNOTEL site. Winds gusted up to 65 mph at times.
Winter Storm, Flattop Mountains
- When
- December 1, 11:00 PM MST to December 2, 12:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 4 to 7 inches of snow fell across the area with locally higher amounts of up to 10 inches estimated at the Bison Lake SNOTEL site. Winds gusted up to 60 mph at times.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 2, 1:00 AM MST to 3:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area. Winds gusted up to 65 mph at times.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kansas, December 1 to 31, 2022$45 million · 3 events
- Drought in Missouri, December 1 to 31, 2022$12 million · 7 events
- Drought in Oklahoma, December 1 to 31, 202247 events
- Dust Storm and High Wind in Colorado, December 1 to 2, 202291 kt wind · 35 events
- Drought in California, December 1 to 31, 202231 events
- Drought in Nebraska, December 1 to 31, 202227 events
- Drought in Florida, December 1 to 31, 202226 events
- Drought in Kansas, December 1 to 31, 202224 events
- Drought in Kentucky, December 1 to 19, 202222 events
- Drought in Oklahoma, December 1 to 31, 202222 events
- Drought in Nebraska, December 1 to 31, 202221 events
- Drought in Tennessee, December 1 to 13, 202220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060359, 1060357, 1060360, 1060358.